Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 104, NWS Nashville, TN

May 3, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 5:53 PM CDT for 5 counties in Tennessee. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 5:53 PM CDT (22:53 UTC)
Expired
May 3, 2020, 6:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, TN, Fentress County, TN, Putnam County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 141 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:15 PM CDTTSTM WND DMGCrossville, TNTREE ON A HOUSE ON VANDEVER ROAD NEAR HIGHWAY 127 S AND TREE ON A HOUSE ON OLD PEAVINE ROAD
May 3, 6:20 PM CDTTSTM WND DMG3 Sw Lake Tansi, TNTREE ON HOUSE ON VANDEVER ROAD CLOSE TO HWY 127 SOUTH
May 3, 6:22 PM CDTTSTM WND GST 522 Wnw Crossville, TNCROSSVILLE AIRPORT ASOS MEASURED A WIND GUST OF 45 KNOTS / 52 MPH
May 3, 6:24 PM CDTTSTM WND DMG4 Ene Crossville, TNTREE ON HOUSE ON OLD PEAVINE ROAD IN CROSSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS54 KOHX 032253
SVROHX
TNC035-049-141-175-185-032330-
/O.NEW.KOHX.SV.W.0104.200503T2253Z-200503T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
553 PM CDT Sun May 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Cumberland County in Middle Tennessee...
  Central Van Buren County in Middle Tennessee...
  Eastern White County in Middle Tennessee...
  Southeastern Putnam County in Middle Tennessee...
  Southwestern Fentress County in Middle Tennessee...

* Until 630 PM CDT.

* At 553 PM CDT, severe thunderstorms were located along a line
  extending from near Algood to 8 miles south of Spencer, moving east
  at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Crossville, Sparta, Spencer, Fairfield Glade, Monterey, Crab
  Orchard, Pleasant Hill, Cumberland Mountain State Park, Slate
  Springs, Virgin Falls State Natural Area, Lake Tansi, Fall Creek
  Falls State Park and Indian Rock Lake.

This includes Interstate 40 between mile markers 296 and 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 8477 3576 8492 3575 8502 3577 8504
      3576 8526 3572 8527 3562 8536 3557 8542
      3555 8550 3613 8543 3615 8520 3614 8512
      3616 8511 3618 8490 3615 8491 3613 8487
      3608 8483 3609 8480 3600 8472 3591 8468
TIME...MOT...LOC 2253Z 262DEG 52KT 3615 8538 3561 8547 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
156 
WWUS54 KOHX 032318
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
618 PM CDT Sun May 3 2020

TNC141-175-185-032328-
/O.CAN.KOHX.SV.W.0104.000000T0000Z-200503T2330Z/
Van Buren TN-White TN-Putnam TN-
618 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VAN BUREN...EASTERN
WHITE AND SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

LAT...LON 3583 8477 3576 8492 3575 8502 3577 8525
      3579 8525 3579 8527 3582 8524 3590 8521
      3596 8526 3610 8525 3610 8515 3614 8510
      3614 8512 3616 8511 3618 8490 3615 8491
      3608 8483 3609 8480 3600 8472 3591 8468
TIME...MOT...LOC 2318Z 262DEG 52KT 3620 8497 3566 8506 

$$

TNC035-049-032330-
/O.CON.KOHX.SV.W.0104.000000T0000Z-200503T2330Z/
Cumberland TN-Fentress TN-
618 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CUMBERLAND AND SOUTHWESTERN FENTRESS COUNTIES...

At 618 PM CDT, severe thunderstorms were located along a line
extending from 14 miles north of Fairfield Glade to 8 miles northeast
of Pikeville, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park, Slate Springs and Indian Rock Lake.

This includes Interstate 40 between mile markers 305 and 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 8477 3576 8492 3575 8502 3577 8525
      3579 8525 3579 8527 3582 8524 3590 8521
      3596 8526 3610 8525 3610 8515 3614 8510
      3614 8512 3616 8511 3618 8490 3615 8491
      3608 8483 3609 8480 3600 8472 3591 8468
TIME...MOT...LOC 2318Z 262DEG 52KT 3620 8497 3566 8506 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:44 PM CDT, 9 minutes earlier.

Area forecast discussion, May 3, 5:44 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
544 PM CDT Sun May 3 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Bowing line of thunderstorms currently pushing across the MO
bootheel. This activity will be reaching the northwestern extremes
of middle TN between 3 pm and 4 pm. The atmosphere across the mid
state is quite unstable with dewpoints now well into the 60s and sfc
capes around 2000 j/kg in our northwest. There is a warm layer
around 700 mb but caps are diminishing with time, especially north
of I-40. Additional partial development will be possible ahead of
the main line of advancing storms. It will however take a little
longer for that activity to commence. The threat of severe weather
is due primarily to the advancing line of storms and a severe tstm
watch is in effect until 6 PM for our northwest. This line may need
to be extended eastward later. Large hail and damaging winds are the
threats for this afternoon. Otw, average qpf amounts tonight will
average around one half inch. However, some cell training will
produce some locally heavier amounts of an inch or so.

Moving on, boundary will push south overnight. The better
instability zone will switch to south of us on Monday. And with
little forcing, I am not seeing much during the day.

Monday night, a warm front will be lifting northward. Instabilities
will begin to increase and we could see a few strong storms west of
I-65 at that time. During the day Tuesday, the sfc low will move
eastward across KY with instability increasing to the east of I-65
as the day progresses. It looks as though strong storms will again
be possible, mainly east of I-65 on Tuesday afternoon. This will be
in advance of the main cold frontal passage.

Near term temps, looking rather warm, particularly our overnight
lows which will be in the lower 60s. Cooler Tuesday night behind the
aforementioned fropa.

In the ext fcst, showers are possible in our east on Wednesday.
Models are rather peculiar at that time as they try to strum up sfc
instability with a northerly sfc fetch. Not buying it so will
exclude thunder. Following this, models are leaning toward a Gulf
system by late week with rain showers returning.

For the ext temps, its looking below normal with highs, for Thursday
on, mostly in the 60s. And just to serve notice, the 6-10 day
outlook reflects well below normal temperatures. Could be some frost
advisory perhaps in our future? We shall see.

&&

.AVIATION...
00Z TAF DISCUSSION.

Line of strong and severe storms will be moving through the CSV
taf area between 23Z and 00Z. Wind gusts to 45 Kts will be
possible. Additional isol to scattered tstm activity may develop
tonight as the frontal boundary slides southward through the area.
Storms will not be as strong as the earlier line. Otherwise...look
for persistent shower activity through 02Z- 04Z.

Instability axis will shift to the south of middle TN by 12Z with
a break from the precip expected for the last half of the taf
period. Additional storms possible Monday evening aft 00Z as a
warm front lifts northward.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, May 3, 5:12 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sun May 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible in the afternoon and
evening today. Main threat if any strong storms develop will be
damaging winds and hail, along with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible again during the
afternoon and evening on Monday across the mid state, with main
threats being hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, May 3, 4:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
05/03/2020                   MAURY              TN   TRAINED SPOTTER

            LARGE TREE FELL ON A HOUSE ON MOCKINGBIRD LANE.

&&

EVENT NUMBER OHX2000343

21
Local storm report, May 3, 5:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     2 NW NASHBORO VILLAGE   36.12N  86.68W
05/03/2020  M71 MPH          DAVIDSON           TN   ASOS

            NASHVILLE AIRPORT ASOS MEASURED A WIND GUST OF 62 KNOTS
            / 71 MPH

0451 PM     TSTM WND GST     2 NNE SMYRNA            36.01N  86.50W
05/03/2020  M61 MPH          RUTHERFORD         TN   ASOS

            SMYRNA AIRPORT ASOS MEASURED A WIND GUST OF 53 KNOTS /
            61 MPH

&&

EVENT NUMBER OHX2000344
EVENT NUMBER OHX2000345

SHAMBURGER
Local storm report, May 3, 5:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     LAWRENCEBURG            35.25N  87.34W
05/03/2020                   LAWRENCE           TN   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE....TREES DOWN AND S BARN
            DAMAGED.

&&

EVENT NUMBER OHX2000346

21
Local storm report, May 3, 5:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     LAWRENCEBURG            35.25N  87.34W
05/03/2020                   LAWRENCE           TN   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE....TREES DOWN AND A BARN
            DAMAGED.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER OHX2000346

21
Local storm report, May 3, 5:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     1 N LEBANON             36.22N  86.32W
05/03/2020  M70 MPH          WILSON             TN   TRAINED SPOTTER

            TREES DOWN.

&&

EVENT NUMBER OHX2000347

21
Local storm report, May 3, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     4 WNW MCMINNVILLE       35.70N  85.84W
05/03/2020  M60 MPH          WARREN             TN   AWOS

            MCMINNVILLE AWOS MEASURED A WIND GUST OF 52 KNOTS / 60
            MPH

&&

EVENT NUMBER OHX2000348

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:56 PM CDTSpecial Weather StatementOHXStewart34 min
May 3, 3:13 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart47 min
May 3, 3:22 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys38 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne38 min
May 3, 3:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Stewart46 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson36 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner34 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne48 min
May 3, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more43 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne19 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne40 min
May 3, 4:41 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson49 min
May 3, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Trousdale, Wilson47 min
May 3, 4:49 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Wilson41 min
May 3, 5:06 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more39 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more49 min
May 3, 5:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Van Buren, Warren, White42 min
May 3, 5:23 PM CDTTornado WarningOHXClay, Jackson, Macon, Smith, Trousdale16 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam62 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningOHXGrundy16 min
May 3, 6:21 PM CDTSpecial Weather StatementOHXWayne24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.